New York, 2008

Hail and Lightning Strike in New York, June 6, 2008

June 6, 2008 · NWS ALY · 3 events in 1 county or zone

A warm front slowly approached the region from the southwest early Friday morning on June 6th. Several clusters of thunderstorms developed on the cool side of this boundary during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front slowly approached the region from the southwest early Friday morning on June 6th. Several clusters of thunderstorms developed on the cool side of this boundary during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 6, 5:58 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 6, 5:58 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
658 AM EDT FRI JUN 6 2008

.SYNOPSIS...
A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST
THIS MORNING AND MOVE TO OUR NORTH AND EAST THIS AFTERNOON. THIS
WARM FRONT WILL USHER IN A HOT AND HUMID AIRMASS WHICH WILL TAKE
HOLD ACROSS THE REGION LATER TODAY AND REMAIN AT LEAST INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONCE WARM FRONT LIFTS NORTH OF FA STARTING LATER THIS MORNING INTO
EARLY THIS AFTERNOON...EXPECT A RAPID INCREASE IN HEAT AND
HUMIDITY. TEMPS THIS AFTERNOON EXPECTED TO BE IN THE UPPER 70S TO
MID 80S IN MANY AREAS WITH BIGGEST CHANGE BEING IN DEWPOINTS WHICH
WILL RISE INTO THE 60S TO AROUND 70. THE BULK OF THE RAINFALL WITH
THE SHOWERS AND THUNDERSTORMS IS EXPECTED TO TAPER OFF THIS
MORNING AS MCS DEPARTS SOUTHEAST PORTION OF FA AND NEXT MCS DIVING
ACROSS TOP OF LAKE HURON SHOULD LIFT NORTH OF FA AS WARM FRONT
LIFTS NORTHEAST. STILL CANNOT RULE OUT A SHOWER OR THUNDERSTORM
THIS AFTERNOON...BUT WITH BEST FOCUSING MECHANISM REMOVED WILL
ONLY INCLUDE SLIGHT CHANCE TO CHANCE POPS WITH GREATEST THREAT
NORTH AND WEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HAZY...HOT AND HUMID WEATHER WILL BE IN PLACE OVER THE WEEKEND. AS
FOR TEMPS...ONE THING THAT WE HAVE SEEN IN MANY SITUATIONS SIMILAR
TO THIS OVER THE YEARS IS THAT AS THE AIRMASS BECOMES INCREASINGLY
MORE HUMID IT BECOMES MORE DIFFICULT TO WARM IT UP QUICKLY...SO
DESPITE H8 TEMPS RISING TO +17 C TO +20 C OVER THE WEEKEND...IT
LOOKS AS THOUGH HIGHS IN MOST AREAS WILL TOP OUT IN THE 90 TO 95
DEGREE RANGE...UNLESS STRONG SOUTHWEST FLOW DEVELOPS AND GOOD
DOWNSLOPING OCCURS IN THE VALLEYS WHICH SEEMS UNLIKELY AT THIS
TIME...HAVE THUS CONTINUED TO UNDERCUT MAV HIGHS BY SEVERAL
DEGREES ON BOTH SATURDAY AND SUNDAY. HAVE ALSO LEFT CHANCE OF
THUNDERSTORMS IN THE FORECAST ON SATURDAY AND SUNDAY WITH BEST
CHANCE BOTH DAYS DURING PEAK PERIOD OF HEATING FROM EARLY
AFTERNOON INTO EARLY EVENING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE STILL ENTRENCHED ACROSS THE AREA MONDAY...WITH H85
TEMPS SOARING INTO THE +20C TO +22C RANGE. WITH A WESTERLY
FLOW...TEMPS SHOULD REACH WELL INTO THE 90S IN MOST VALLEY LOCATIONS
WITH EVEN MID 90S IN THE MID HUDSON VALLEY. WITH DEWPOINTS EXPECTED
TO BE IN THE 65-70 RANGE...HEAT INDEX VALUES WILL BE AROUND 95-100
DURING THE PEAK OF THE AFTERNOON HEAT. FRONTAL BOUNDARY WILL BE
LURKING NORTH OF THE AREA...AND MAY GET CLOSE ENOUGH TO TRIGGER SOME
CONVECTION NORTHWEST OF THE CAPITAL REGION.

TUE LOOKS TO BE THE TRANSITION DAY...AS BOTH GFS/ECMWF IN AGREEMENT
WITH BRINGING A COLD FRONT THROUGH. DEPENDING ON TIMING THERE WILL
BE A CONDITIONAL SEVERE THREAT...ESPECIALLY GIVEN EXPECTED HIGH
INSTABILITY IN THE HOT/HUMID AIR MASS. THE FRONT IS FORECAST TO PASS
THROUGH THE AREA TUE NIGHT SO WILL HAVE TO LINGER SHOWERS/T-STORMS
UNTIL FRONT CLEARS. COOLER AND DRIER WEATHER IN STORE FOR WED AND
ESPECIALLY THUR...AS HIGH PRESSURE BUILDS IN FROM CANADA. THERE MAY
BE SOME ISOLATED CONVECTION WED AS UPPER LEVEL IMPULSE MOVES
THROUGH...BUT OTHERWISE TEMPS WILL BE DROPPING BACK DOWN TO NEAR
SEASONAL LEVELS WITH DEWPOINTS LOWERING CONSIDERABLY LATE WED INTO
THUR.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
LARGE BATCH OF SHOWERS WITH EMBEDDED THUNDERSTORMS STILL MOVING
ACROSS THE AREA...ASSOCIATED WITH A WARM FRONT THAT IS LOCATED JUST
TO THE SOUTH AND WEST ACROSS CENTRAL NY. OCCASIONAL LIGHTNING
STRIKES WILL CONTINUE TO OCCUR CLOSE TO KGFL/KALB/KPOU UNTIL AROUND
13Z-14Z...AS MULTIPLE CLUSTERS OF STORMS WILL AFFECT EACH TAF SITE.
OTHERWISE...IFR CONDS WILL OCCUR AS CEILINGS HAVE DROPPED DUE TO THE
WIDESPREAD CONVECTION AND INCREASING LOW LEVEL MOISTURE. ALSO...IFR
VSBY WILL BE POSSIBLE UNTIL THE LAST ROUND OF THUNDERSTORMS MOVE
THROUGH. CONDS WILL ONLY GRADUALLY IMPROVE TO MVFR THIS
MORNING...WITH THE WARM FRONT SLOWLY ADVANCING THROUGH. CEILINGS
WILL START TO LIFT...WITH VSBYS IMPROVING EARLIER ONCE THE RAIN
MOVES OUT OF THE AREA. IMPROVEMENT TO VFR WILL OCCUR DURING THE MID
TO LATE AFTERNOON AS THE WARM FRONT FINALLY LIFTS NORTH OF THE AREA
AND LOW LEVEL STRATUS SCOUR.

SOME RADIATION FOG WILL DEVELOP OVERNIGHT UNDER MAINLY CLEAR SKIES
AND HUMID AIR MASS MOVING IN...ESPECIALLY AT KGFL/KPOU WHERE WINDS
WILL LIKELY BE NEARLY CALM AND IFR WILL BE POSSIBLE. WILL INCLUDE
MVFR VSBY AT THIS TIME AT KALB.

OUTLOOK...
SAT MORNING...VFR TO LOCAL IFR DUR TO PATCHY FOG.
SAT THROUGH TUE...MAINLY VFR...WITH AM HZ AND THE CHC OF PM
TSRA/SHRA.

&&

.FIRE WEATHER...
A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST
THIS MORNING AND MOVE TO OUR NORTH AND EAST THIS AFTERNOON. THIS
WARM FRONT WILL USHER IN A HOT AND HUMID AIRMASS WHICH WILL TAKE
HOLD ACROSS THE REGION LATER TODAY AND REMAIN AT LEAST INTO EARLY
NEXT WEEK.

RELATIVE HUMIDITY VALUES WILL DROP TO 50 TO 70 PERCENT
TODAY...RECOVER TO 100 PERCENT TONIGHT AND FALL TO 35 TO 50
PERCENT ON SATURDAY.

WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 MPH WITH GUSTS UP TO
25 MPH TODAY...SOUTH AT 5 TO 10 MPH TONIGHT AND WEST AT 10 TO 15
MPH WITH GUSTS UP TO 25 MPH ON SATURDAY.

&&

.HYDROLOGY...
WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS MUCH
THE AREA EARLY THIS MORNING...WITH RAINFALL AMOUNTS GENERALLY ONE
THIRD OF AN INCH TO OVER AN INCH SO FAR. HOWEVER...A CONCENTRATED
AREA OF 1 TO 2.5 INCHES HAS FALLEN IN THE MOHAWK VALLEY AND
SOUTHWEST ADIRONDACKS. MOST OF THE RAINFALL HAS BEEN BENEFICIAL
SINCE CONDITIONS HAVE BEEN PRETTY DRY FOR WEEKS. HOWEVER...THERE
WILL LIKELY BE PONDING OF WATER ON ROADS...IN URBAN AREAS AND POOR
DRAINAGE LOCATIONS THIS MORNING DUE TO SOME HEAVY DOWNPOURS. SOME
SHARP RISES MAY OCCUR IN SMALLER STREAMS...BUT ARE EXPECTED TO
REMAIN IN THEIR BANKS. MAIN STEM RIVERS SHOULD ONLY EXPERIENCE MINOR
RISES.

AREA OF SHOWERS/THUNDER COULD PERSIST INTO THE MID MORNING
HOURS...TAPERING OFF FROM WEST TO EAST AS A WARM FRONT GRADUALLY
PROGRESSES THROUGH THE AREA.

THE AFTERNOON/EVENING HOURS SHOULD BE MAINLY DRY...WITH CHANCE OF
SHOWERS/THUNDER MAINLY ACROSS NORTHERN AREAS. WITH HIGH MOISTURE
CONTENT OF THE AIR MASS MOVING IN...THERE COULD BE SOME LOCALLY
HEAVY DOWNPOURS WITH ANY STORMS THAT DEVELOP. THIS WOULD LEAD TO
PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS AND BRING QUICK
RESPONSES TO THE SMALLEST STREAMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. ANY OF THESE
STORMS COULD ONCE AGAIN PRODUCE HIGHLY LOCALIZED HEAVY
RAINFALL...WITH MANY AREAS NOT RECEIVING ANY RAINFALL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11
NEAR TERM...11
SHORT TERM...11
LONG TERM...JV
AVIATION...JV
FIRE WEATHER...11
HYDROLOGY...JV
Hazardous weather outlook, Jun 6, 4:19 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
519 AM EDT FRI JUN 6 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
519 AM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY INTO EARLY
THIS EVENING. THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT
20 TO 30 MPH. SOME OF THESE STORMS COULD PRODUCE LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MAINLY AFTERNOON INTO EARLY EVENING
THUNDERSTORMS SATURDAY THROUGH TUESDAY. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE ON SATURDAY AND SUNDAY. ANY THUNDERSTORM
THAT DEVELOPS WILL BE SLOW MOVING AND COULD PRODUCE LOCALIZED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT
FORM ON THE INTERNET OR BY TELEPHONE.

The radar

The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Albany

When
June 6, 6:50 AM EST to 6:52 AM EST
Where
Albany County, 0.51 mi W of Westmere
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.890

Dime to penny size hail fell in Guilderland during a thunderstorm.

Lightning, Albany

When
June 6, 7:00 AM EST
Where
Albany County, West Albany
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.720, -73.800

Lightning is believed to have struck a pole, following the wires into a house on Russell Road in West Albany, igniting a fire within a wall. The fire was extinguished within 15 minutes, but caused damage to a wall.

Hail, Albany

When
June 6, 7:35 AM EST
Where
Albany County, 2.5 mi N of Latham
Measured
0.88 in hail
Reported by
Public
Coordinates
42.786, -73.750

Hail up to nickel size fell in Latham during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116932, 116935, 116933.